Flood, Louisa
- When
- August 29, 4:30 AM CST to August 31, 11:59 PM CST
- Where
- Louisa County, 4.1 mi NNW of Gladwin to 4.51 mi W of Cotter
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.423, -91.484
Heavy rains during the last week of August resulted in the Iowa River at Wapello going above the moderate flood stage level of 22 feet on August 29 around 530 am. 37 feet around 1245 am August 31.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Heavy rains during the last week of August resulted in the Iowa River at Wapello going above the moderate flood stage level of 22 feet on August 29 around 530 am. It crested around 23.37 feet around 1245 am August 31. It fell below the moderate flood stage level around 430 am September 1.
The Iowa River at Columbus Junction also rose above its moderate flood stage level of 22 feet on August 30 around 12 pm. It crested around 22.22 feet around 2 pm August 30. It fell below the moderate flood stage level around 1130 pm August 30.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 29, 1:59 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 259 AM CDT SAT AUG 29 2009 .SYNOPSIS... DEEPENING LOW PRESSURE IN THE GREAT LAKES REGION AS COLD FRONT HAS MOVED THROUGH MUCH OF THE DVN CWA EARLY THIS MORNING. PLENTY OF CLOUDS ACROSS WI AND MI ASSOCIATED WITH GREAT LAKES LOW. NORTHWEST WINDS USERING COOLER AND DRIER AIR INTO OUR REGION...ALONG WITH CLEAR SKIES. MEANWHILE...CANADIAN HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS WITH CURRENT TEMPERATURES IN THE 40S IN PORTIONS OF THE DAKOTAS AND MN. ..HAASE.. && .SHORT TERM...TODAY AND TONIGHT... COLD AIR ADVECTION WILL BE OCCURRING TODAY THANKS TO DEEPENING GREAT LAKES STORM SYSTEM. INSTABILITY LOW CLOUDS SHOULD BE SPREADING SOUTHWARD OUT OF WI LATER THIS MORNING AND/OR FILLING IN. THE AFTERNOON SHOULD BE MOSTLY CLOUDY IN THE NORTHEAST CWA...WHERE 500 MB TEMPS WILL BE -18C...WITH LESS CLOUDS IN THE SOUTHWEST CWA. 850 MB WINDS INCREASE TO 30 KNOTS SO EXPECT BREEZY CONDITIONS LATER THIS MORNING AND AFTERNOON. ECMWF/GFS KEEP BULK OF SHOWERS ACROSS THE GREAT LAKES TODAY. FORECAST SOUNDINGS IN THE DVN CWA APPEAR TOO DRY TO SUPPORT ANYTHING MORE THAN ISOLATED LIGHT SHOWERS OR SPRINKLES. FOR NOW WILL KEEP FORECAST DRY AND DAY SHIFT CAN MONITOR RADAR TRENDS...ESPECIALLY IN NORTHWEST IL CLOSER TO THE COLD POOL. EXPECTING MAX TEMPS TODAY IN THE MID 60S NORTHEAST TO THE LOWER 70S SOUTHWEST. THIS IS AT LEAST 10 DEGREES BELOW NORMAL FOR THE END OF AUGUST HOWEVER RECORD COOL MAX TEMPS DO NOT APPEAR TO BE IN JEOPARDY. CLOUDS SHOULD BE ON THE DECREASE TONIGHT AS GREAT LAKES LOW MOVES FARTHER TO THE EAST. THE CENTER OF THE CANADIAN HIGH SHOULD BE MOVING INTO SOUTHERN MN BY EARLY SUNDAY. WITH RATHER LIGHT WINDS OVERNIGHT AND CLEARING SKIES TEMPERATURES SHOULD BOTTOM OUT IN THE 40S ACROSS THE DVN CWA. THE ONLY CLIMATOLOGICAL SITE THAT HAS ANY CHANCE OF A RECORD LOW FOR AUGUST 30 IS KBRL. SEE CLIMATE SECTION BELOW. ..HAASE.. .LONG TERM...SUNDAY THROUGH FRIDAY... REGION TO REMAIN BETWEEN SHARP UPPER RIDGE OVER THE ROCKIES AND DEEP TROF OVER THE EAST. THE NW FLOW BETWEEN THE TWO FEATURES WILL FUNNEL A COOL CANADIAN AIRMASS INTO THE MIDWEST. TEMPERATURES WILL BE THE MAIN CONCERN WITH MODELS CONTINUING TO SHOW H8 TEMPS DROPPING TO AROUND +5C LATE IN THE WEEKEND. THE COOLEST TEMPERATURES SHOULD BE REALIZED MONDAY MORNING WITH THE SURFACE HIGH PARKED OVER NERN IA. MAV GUIDANCE WAS SHOWING LOWS IN THE MID/UPPER 30S OVER THE NRN CWA IN THE ROCK AND WAPSI RIVER VALLEYS. HAVE KEPT MINS ABOUT A CATEGORY WARMER THAN THIS WITH WET GROUND FROM RECENT HEAVY RAINS EXPECTED TO LIMIT TEMPERATURE DROP. ALSO MODELS SHOW VORT LOBE DROPPING INTO THE EASTERN U.S. UPPER TROF SUNDAY NIGHT AND MONDAY WHICH COULD BRING SOME CLOUDS TO THE AREA OVERNIGHT. EVEN IF MINS DON/T REACH THE MAV FORECAST VALUES TEMPS WILL STILL BE COLD ENOUGH TO THREATEN RECORD LOWS FOR THE 31ST IN SOME LOCATIONS. DAYTIME WILL BE WELL BELOW NORAML FOR THE END OF AUGUST. MAX TEMPS SUNDAY ONLY EXPECTED TO BE IN THE MID AND UPPER 60S WITH HIGHS AROUND 70 EXPECTED MONDAY. MINOR MODIFICATION IN TEMPS EXPECTED THROUGH MID WEEK AS THE SURFACE HIGH MOVES SLOWLY EAST. EVEN WITH THE MODIFACTION TEMPS WILL STILL STAY BELOW NORMAL. GFS/ECMWF SHOW A WEAK S/W TROF UNDERCUTTING WRN U.S. RIDGE BY MIDWEEK. THIS FEATURE WILL BRING THE NEXT THREAT OF PCPN TO THE AREA BY LATE WEEK WHICH IS REFLECTED IN THE GOING FCST. ..DLF.. && .AVIATION... SKC THIS MORNING THEN BECOMING BKN030-040 LATE THIS MORNING AND AFTERNOON. NORTHWEST WINDS WILL INCREASE TO ABOUT 15 KNOTS SUSTAINED WITH GUSTS TO 20 KNOTS LATER THIS MORNING AND AFTERNOON. AFTER SUNSET THIS EVENING WINDS AND CLOUDS WILL DECREASE. ..HAASE.. && .HYDROLOGY... SITUATION ON AREA RIVERS IS A MIX OF IMPROVEMENTS AND WORSENING CONDITIONS. THE LOWER WAPSI NEAR DE WITT CONTINUES TO RISE AS A BETTER ACCOUNTING OF THE AMOUNT OF WATER OCCURS. ANAMOSA HAS CRESTED AND IS FALLING. MINOR TO MODERATE FLOODING IS OCCURRING ON PARTS OF THE CEDAR...IOWA...NORTH SKUNK...AND SKUNK RIVERS. THE LOWER WAPSI NEAR DE WITT IS IN MAJOR FLOOD AND WILL BE OVER THE WEEKEND. IN FACT THIS WILL BE IN THE TOP 10 RECORD FLOOD AT DE WITT. THE MAIN STEM MISSISSIPPI WILL SEE GENERAL RISES. SOUTH OF GLADSTONE THE RIVER WILL APPROACH BUT SHOULD REMAIN BELOW FLOOD STAGE. SEE LATEST FLOOD STATEMENTS AND WARNINGS FOR UPDATES. && .CLIMATE... RECORD LOWS FOR AUGUST 30... BURLINGTON 46 1915 CEDAR RAPIDS 37 1915 DUBUQUE 40 1915 MOLINE 40 1915 RECORD LOWS FOR AUGUST 31... BURLINGTON 44 1967+ CEDAR RAPIDS 38 1915 DUBUQE 42 1967 MOLINE 45 1967 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/DLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 418 AM CDT SAT AUG 29 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-300930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 418 AM CDT SAT AUG 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192681.